This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor.—
We would like to comment on preoperative medication for therapeutic abortions.General anesthesia for therapeutic abortions on outpatients should be undertaken with great caution because of the possible aspiration of gastric contents. Proper selection of preoperative medication can reduce the possibility of this life-threatening complication. Factors associated with the first trimester of pregnancy, ie, morning sickness and emotional problems, can induce nausea and vomiting. Also, the patient might ingest liquids or solid food before coming to the hospital. Some anesthetic agents or anesthetic technics can induce nausea and vomiting.In our study, 60 patients were selected at random and divided into three groups of 20 each. Group A, the control group, received no preoperative medication. Group B was given diazepam, and group C hydroxyzine hydrochloride. All patients were given atropine, 0.4 mg intramuscularly one hour before surgery. Narcotics were avoided intentionally.The incidence of nausea preoperatively was
Wadhwa RK, Tantisira B. Preabortion Medication. JAMA. 1974;227(5):557–558. doi:10.1001/jama.1974.03230180055023
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: